Archive for December, 2011

Back to the Basics: Sex and SSRIs

Friday, December 2nd, 2011

When your partner goes on medication for depression, they will likely be prescribed one of the selective serotonin reuptake inhibitors–or SSRIs, for short. Those include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), paroxetine (Paxil, Paxil CR, Pexeva), sertraline (Zoloft), and fluoxetine combined with the atypical antipsychotic olanzapine (Symbyax). These drugs are popular because they work to block the reabsorption of serotonin in the brain, which allows chemical messages to be sent and received better in the brain. As a result, your partner’s mood is improved.

That’s the good news.

The bad news: SSRIs come with side effects, like any drug might. But one of the biggest complaints people have about taking SSRIs is a change in sexual functioning. Common issues include reduced sexual desire, inability to maintain an erection, inability to orgasm, and numb genitals. These particular side effects are so common, approximately half of the people taking SSRIs experience them.

What do you do if this is the case for your partner?


 
 

Subscribe to this Blog: Feed

Recent Comments
  • Jane: I 100% agree. I stumble here because I know and love a sociopath. The article was very informative until the...
  • Rosie: My sister is divorcing someone with Deppression, BiPolar and more recently diagnosed with Narcisstic...
  • Glory: I’m here to let the whole world know how i got my husband back through the help of a spell caster called...
  • Lisa: There is a difference between psychopathy and sociopathy. I am in a very dedicated (and long) relationship with...
  • Joan Winifred: Greetings Knitbug:) & Wee Mom:)…So SORRY to hear about Your difficult situation!:( As a...
Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!